Medical Questions > Conditions and Diseases > Multiple Sclerosis Forum

Link Between Diarrhea And Copaxone?

I have been taking copaxone for 3 years with no side effects. And the problem I am having now may not be related to it, but several friends, (also on copaxone) are going through the same thing. Mine started several months ago with daily bouts of loose stools. Now it's to the point that I may not even feel the urge to go, and if I do, it may be too late anyway. I either have to stop eating to run to the bathroom, or will need to be near one shortly after eating. It's always diarrhea or constipation; no happy medium. I have no cramps or anything like that. I thought maybe it was ibs, but it's just odd that all 3 of us are having this very same problem. Out of the 3 of us, one started copaxone as soon it was available, i've been on it for 3 years, and the third person has been on it for about a year and a half.

Anyone else have this problem or something similar? Changing my eating habits doesn't change the problem. I have found nothing that changes it. I'm really to the point that I don't like to leave the house because I don't know when it might hit!

Any input would be appreciated!! Thanks!
Did you find this post helpful?
First Helper juli2000
|

replied October 8th, 2004
I happen to be on copaxone as well. I started it in june. If you look through your info it doesn't say anything about diarrhea being a side effect. I'm sure you realize though that bladder/bowel problems can be a symptom of ms, however it seems like too much of a coincidence that you and two friends would be experiencing the same symptoms at the exact same time. I'm not sure where you're at so I can't make assumptions about it being something in your environment. My suggestion would be go to the doctor and see what he/she has to say. I'm sure there has to be something you could be given to help you. Smile
|
Did you find this post helpful?

replied December 7th, 2009
I am in the same boat w/Maybell and friends. I have been on Copaxone for 3.5 years and have had loose stool/diarrhea for about that same amount of time. One thing that does help some; eat fruits first, wait 15 minutes, then eat solids. Solids can't be followed by fruits until two hours later or more. This is the best I got, but still I have trouble. I other advice is to pray to Jesus.
|
Did you find this post helpful?

replied February 5th, 2010
Diarrhea
I have been on Copaxone for 10 year & have had bowel problems on & off for the last year. Mostly it's alternating diarrhea/constipation. Right now, however, I have been having diarrhea for the last almost 3 weeks. I can take Imodium & keep it under control, but I don't want to, nor are you supposed to keep taking it. I DO NOT want to go to my Family Dr. because of all the tests he'll probably want to run. But I know if I called my Neurologist, he'd tell me to call my G.P. Any ideas???
|
Did you find this post helpful?

replied May 12th, 2010
I have been on Copaxone for 10 years now. Diarrhea has been a problem for most of them, and it has gotten far worse in the last 3-4 years. My family doctor referred me to a specialist, and let me tell you, that was not fun. They have done almost every test available, right to colonoscopy, with NO results. I am just now finding out that it may be Copaxone. Good luck....
|
Did you find this post helpful?

replied June 5th, 2010
I believe that my MS symptoms began in college. At that time, I experienced such severe diarrhea that I lost 40-plus pounds in a month (I don't recommend this as a weight-loss strategy!). Perhaps your diarrhea is a side-effect of the disease and not a result of your medication. I would talk to your doctor about it. I have been on Copaxone for over four years and have never had problems with diarrhea in that time.
|
Did you find this post helpful?

replied September 23rd, 2010
I have only been on copaxone for just over two months, and I have had diarrhea for the past week. I think it might be the drug. From what I hear others say, I sure think so now . good luck to you all.
|
Did you find this post helpful?

replied October 1st, 2010
I have been on Copaxone 6 months since receiving MS diagnosis. Been somewhat constipated entire time. My neurologist has said, as well as lots of the literature this is an MS related issue. From what I've learned at the many MS seminars and literature, bowel and bladder problems are another miserable side effect of MS. It is quite a coincidence that you and friends who are Copaxone users are having similar problems. Suggest you contact the manufacturer who needs to know of this type adverse event.
|
Did you find this post helpful?
Must Read
Basic facts on diarrhea here, including the difference between acute and chronic diarrhea. Learn to identify each....
What causes diarrhea? We outline the most common causes of diarrhea (viruses, bacteria, and medications) and let you know when to seek medical help....
Learn how to prepare yourself when seeing a doctor for diarrhea. Know which medical exams and tests to expect, and also which questions to ask. Start here....